Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 23, 2005

Daily Care, Thyroid

Question from Cambridge, Maryland, USA:

When my daughter was diagnosed with type 1 diabetes three years ago, her doctor said she needed to take Synthroid. We had been compliant with her care plan, but still her blood sugars remained uncontrolled. Just recently we (my daughter and myself) decided to discontinue her Synthroid. Since then, her blood sugars have been staying in the normal range. Has anyone else experienced this problem with Synthroid? It seems to me that, for some reason, the Synthroid had been the culprit all along.

Answer:

If thyroid hormone is needed to treat hypothyroidism and the dose is balanced against normal thyroid blood work, then the thyroid hormone is not the culprit for the blood glucose imbalance. You should go back to your diabetologist and review this situation since one would need to know the exact thyroid function results, what has happened to them from the start of thyroid hormone treatment to now, etc. If the dose of thyroid hormone were too high and this caused “iatrogenic” hyperthyroidism, then this would be a possible explanation, but not if the dose was a correct one and the thyroid blood work also documented this correct dosage.

SB